Light Wave

Lifestyle

Watery Diarrhea During or After Antibiotics Can Signal a C. Diff Infection. Signs That Need a Call to the Doctor

By Mike Harper · November 1, 2026

Loose stools are a familiar side effect of antibiotics, and most people wait them out. Diarrhea that is watery, frequent and won’t let up can be a sign of a germ that takes advantage of the medicine.

The germ is Clostridioides difficile, usually called C. diff. The Centers for Disease Control and Prevention describes it as a bacterium that causes diarrhea and inflammation of the colon, and says the infection can be life-threatening. The CDC estimates it causes almost half a million infections in the United States each year.

Antibiotics are the main trigger. According to the CDC, most cases occur while a person is taking an antibiotic or soon after. The agency says people are up to 10 times more likely to get C. diff while taking an antibiotic and during the month after finishing one. Antibiotics also kill helpful gut bacteria, which lets C. diff grow, and the CDC says those effects can last for several months.

Age matters too. The CDC lists being 65 or older as a risk factor, along with a weakened immune system and a previous C. diff infection. Mayo Clinic notes that in one study, the risk was 10 times greater for people 65 and older than for younger people. Mayo Clinic adds that most infections occur in people who are in, or were recently in, a hospital or nursing home.

These are the signs listed by the CDC, Mayo Clinic and the National Library of Medicine’s MedlinePlus.

Watery diarrhea that keeps coming. Mayo Clinic describes the most common sign of a mild to moderate infection as watery diarrhea three or more times a day for more than one day. In severe cases, it says, that can rise to 10 to 15 times a day.

Belly cramping and tenderness. Mayo Clinic says the cramping can range from mild to severe. The CDC lists stomach tenderness or pain.

Fever. All three sources include it.

Nausea and loss of appetite. Both appear on the CDC’s symptom list.

Signs of a more serious infection. Mayo Clinic lists a fast heart rate, a swollen belly, weight loss, dehydration, and blood or pus in the stool.

Timing can be confusing. Mayo Clinic says symptoms often begin 5 to 10 days after starting an antibiotic, but can show up as soon as the first day or as late as three months afterward.

Not every bout of diarrhea on antibiotics is C. diff. The CDC says diarrhea is common while taking antibiotics or after, and advises contacting a health care professional to be evaluated if it develops. Mayo Clinic recommends an appointment for three or more watery stools a day, symptoms lasting more than two days, a new fever, severe belly pain or cramping, or blood in the stool. MedlinePlus advises contacting a provider for any bloody stools, especially after antibiotics, as well as for severe abdominal pain or signs of dehydration.

Diagnosis usually involves a lab test of a stool sample, the CDC says, and treatment is typically a specific antibiotic, such as vancomycin or fidaxomicin, for at least 10 days. A doctor may also stop or switch the original antibiotic if that is safe.

A few habits lower the odds. The CDC suggests asking about your C. diff risk whenever you start an antibiotic, and washing hands with soap and water after using the bathroom and before eating. Mayo Clinic notes that alcohol-based hand sanitizers don’t destroy C. diff spores. Anyone who has had C. diff before should tell their provider before taking antibiotics again, MedlinePlus says.

This article is for general information and is not medical advice. Don’t stop or change a prescribed antibiotic without talking to the prescriber, and contact a health care professional about diarrhea during or after antibiotics. This article was produced with the assistance of AI and fact-checked against the sources cited by LightWave Reports.